• Rally
  • 6 Signs of a Painkiller Problem, and How to Help

6 Signs of a Painkiller Problem, and How to Help

By Lorie Parch | January 20, 2016 | Rally Health

There’s been plenty of progress when it comes to health care. People are living longer and very often surviving heart attacks and cancer that once killed so many. But a closer look reveals that not everything is quite so rosy. In the shadows, quieter killers have been claiming the lives of a growing number of middle-aged Americans.

Recent research has found a big jump in the number of white adults in their 40s and 50s dying from alcohol and drugs since 1998 (but not African Americans or Latinos). The startling study found that liver disease deaths — typically the result of alcoholism — grew by 50 percent, while deaths from drug or alcohol poisoning have spiked by up to 400 percent in that time.

What’s happening here? Powerful painkillers are partly to blame. According to new data, drug overdoses in the United States reached a record high in 2014. Drugs called opioids seem to be driving these numbers, accounting for 60 percent of all drug overdose deaths in America — that’s more than 28,000 people in 2014 alone. (Opioids include many pain pills and heroin, which is often cheaper or easier to get than pills.)

“Fifteen million Americans misuse or abuse prescription painkillers every year — and that’s not even including the heroin epidemic that’s just killing our young people,” says Elizabeth Drew, MD, a family physician board-certified in addiction medicine and the medical director of Summit Behavioral Health in Pennsylvania. “This is a significant problem; everyone knows someone who is affected by it.”

The numbers confirm her observation. In a recent survey by the Kaiser Family Foundation, almost four in 10 people surveyed said they knew someone who has been addicted to prescription painkillers. Not surprisingly, the pills aren’t hard to come by — while some people get the drugs legally through their doctors, many others get them from friends, relatives, or dealers.

What are opioids, and why are they so dangerous?

Opioid drugs are related to opium, an ancient drug from a type of poppy plant native to Turkey and surrounding areas. Opioids include drugs such as codeine, morphine, heroin, fentanyl, oxycodone (OxyContin, Percocet, and other names), and hydrocodone (Vicodin and others).

These drugs are used widely for treating tough pain. Problem is, the difference between a pain-relieving dose of an opioid and a deadly dose can be smaller than you think. (In medical terms, this is a “narrow therapeutic index.”) The side effects can vary from person to person, so it’s hard to predict just how much can be dangerous.

If you take too much of an opioid, the drug blocks signals in the areas of the brain that control breathing. When combined with alcohol or certain psychiatric drugs, the effect can be magnified. This is what kills most people who take too much of these painkillers — they fall deeply asleep and “forget” to breathe.

Spotting a problem

It’s not always easy to tell when someone has a problem with painkillers or other drugs. Many of the signs look like depression (and often, people use painkillers to treat their depression). Here are six signs experts say to watch for:

  • He’s really sleepy — and not just at night. When someone is taking more of the drug than they should “you’ll see that the person is dozing off a lot,” notes Indra Cidambi, MD, an addiction psychiatrist certified by the American Board of Addiction Medicine and founder of the Center for Network Therapy in Middlesex, New Jersey. “They’re watching TV and sleeping. They may perk up when awoken, but then they’ll doze off again. That’s a big sign of opiate intoxication.”
  • Your loved one wants to be alone a lot. “The first thing the family should look for is whether the person is not social, is isolating themselves, and is not comfortable with other people around,” says Dr. Cidambi. “They are preoccupied with taking the drug and become quite secretive about money. You may notice that their paycheck isn’t covering what it once did, that they’re running out of money.”
  • She’s often at the pharmacy and doctor’s office. Check the bottles — running out early is a possible sign that the person is taking extra doses for pain or to get high. “It’s also alarming if they come to you and say, ‘my doctor forgot to write my prescription; do you have any medication left over from your prescription?’” Similarly, if your friend or relative complains about their doctor not ordering refills or seeks out new providers (“doctor-shopping”), it could be a red flag.
  • His mood cycles through ups and downs. Explains Drew: “When a person has an addiction and they have access to their drug of choice they may appear normal while using that drug…they may seem to have more energy and be easier to get along with.” But when drugs are hard to come by, you’ll see a very different side: irritability, edginess, trouble managing their life, and a lack of interest in things that were once important to them — all possible signs of addiction, she says.
  • She often seems sick. “We typically describe withdrawal from opioids as ‘flu-like symptoms,’” notes Drew. “It’s sweats, chills, body aches. But unlike the flu, withdrawal causes abdominal cramping and diarrhea — GI symptoms you wouldn’t see with the flu.” And if a day later she feels totally fine, it may be because she got more drugs, Drew adds. Other signs of withdrawal can be less obvious, and can include itching, aches, sweating or flushing, anxiety or restlessness, or wide pupils (the black centers of the eyes).
  • Your loved one is taking the painkiller for something besides pain. “For example, they were prescribed the medication for back pain, but now they’re taking it for depression,” says Drew. “That’s a sign that they could be struggling.”

How you can help

The first thing is to store your own prescription pills in a secure place and never share them. Get rid of any extras as soon as you no longer need them — if you can’t find a pharmacy or other secure drop off point, you can flush them.

If you’re worried about a loved one using pain pills, try to express your concern in a calm way. “Tell them you’ve heard about pain pill addiction and you’re concerned if it’s a problem for them,” Drew suggests. “See if they’re willing to say, ‘you’re right; I need help and I didn’t know how to ask.’ It could be as simple as that.”

Often, though, it’s not that simple. In that case you could try professional help. “Family members can always call the [loved one’s] prescribing physician or family physician,” says Drew. “You can say to the doctor’s office, ‘You don’t need to give me any information, I just want to tell you my concerns.’” You can also schedule an appointment for your friend or relative and take them there, if they’re willing.

According to some health care professionals, drug and alcohol rehab admissions tend to rise in January, a time for fresh chances. Your loved one may be more willing to discuss treatment at this time, or more motivated to stick with it.

Be prepared; it could save a life

Perhaps most important, if you are at all worried that a loved one might overdose on an opioid painkiller (or heroin), it’s a good idea to have naloxone (Narcan) on hand. This is a drug that instantly reverses an opioid overdose. “If the thought has ever crossed your mind and you have opiates in your home, you should have it,” says Drew. As one of its five main goals, the American Medical Association Task Force to Reduce Prescription Opioid Abuse advocates greater community access to naloxone and encourages doctors to prescribe it to family and friends when needed.

There are three main signs of an overdose: pinpoint pupils, deep sleep or unconsciousness, and shallow or slow breathing. You can get naloxone without a prescription in 14 states at major pharmacies. In many other states, anyone else who might overdose (or witness an overdose) can get naloxone by prescription and carry it much as people carry an EpiPen for severe allergies. Naloxone is available as a new nasal spray, an injection, or an auto-injector like an EpiPen.

On the bright side, the painkiller problem is getting more attention from doctors, politicians, and advocates, even getting a mention in President Obama's last State of the Union address. Some of the proposals include cutting off easy access to pills, getting more people into treatment, and developing better ways to prevent and treat addiction. Let’s hope 2016 brings some good news.

 

Lorie Parch is a health journalist based in Long Beach, California.

Editor: Deepi Brar

 

Selected references

  • A. Case and A. Deaton. Rising morbidity and mortality in midlife among white non-Hispanic Americans in the 21st century. Proceedings of the National Academy of Sciences. December 8, 2015. [Link]
  • B. DiJulio, J. Firth, L Hamel, et. al for the Henry J. Kaiser Family Foundation. Kaiser Health Tracking Poll: November 2015. KFF website.
  • K. Pattinson. Opioids and the Control of Respiration. British Journal of Anaesthesia. May 2008. [Link]
  • National Institute on Drug Abuse. Prescription Drug Abuse: Opioids. Research Report, 2014. NIH website.
  • Centers for Disease Control and Prevention. Prescription Drug Overdose: What the Public Needs to Know. CDC website.
  • US Food and Drug Administration. How to Dispose of Unused Medications. FDA website.
  • World Health Organization. Information Sheet on Opioid Overdose. WHO website.
  • US Department of Health and Human Services. Opioids: The Prescription Drug and Heroin Overdose Epidemic. HHS.gov.
  • American Medical Association. Advocacy Topics: Preventing Opioid Abuse. AMA website.

 

 

Lorie Parch
Rally Health